Everything you need to know about coronavirus LEARN MORE>

Drug Info

Is it safe to take ibuprofen and Tylenol together?

Cropped SingleCare logo By | February 14, 2020
Medically reviewed by Marissa Walsh, Pharm.D., BCPS-AQ ID

Over-the-counter (OTC) pain relievers are a great option to treat everyday aches and pains. They are widely available and help remedy mild to moderate pain from a variety of conditions: sore throats, menstrual cramps, toothaches, sprains, and most acute pain. Some of the most popular pain medications are ibuprofen and acetaminophen.

You might know acetaminophen by its brand name, Tylenol. Ibuprofen is also a generic pain reliever branded as Advil and Motrin. 

“Acetaminophen is a medication that is usually metabolized by the liver,” says Sasan Massachi, MD, a primary care physician in Beverly Hills, California. “Ibuprofen is an NSAID (nonsteroidal anti-inflammatory drugs) that causes inhibition in a specific enzyme within the body.”

Another difference is that acetaminophen works effectively as a fever reducer. Ibuprofen is not as effective at reducing fever.

It is safe to use acetaminophen and ibuprofen together in the recommended amount. A 2019 Cochrane Review found ibuprofen plus paracetamol (another name for acetaminophen) provided better pain relief than either drug alone and reduced the chance of needing additional pain relievers over approximately eight hours. A Harvard review found ibuprofen and acetaminophen combined was as effective as opioids, such as codeine or Vicodin, for severe acute pain. 

Although it is safe to use these pain relievers together, Dr. Massachi only recommends taking acetaminophen and ibuprofen simultaneously in rare cases. “Sometimes we have patients alternate by taking ibuprofen or Tylenol specifically as a fever reducer, so we are able to get the benefits of both medications without the risk of side effects,” he says.

RELATED: Compare ibuprofen and Tylenol

How much ibuprofen and acetaminophen can I take together?

Ibuprofen and acetaminophen can be safely used together but should always be used at the lowest doses possible to achieve relief and one should not exceed the recommended daily dose.

“The usual safe doses for ibuprofen is up to [a maximum of] 800 mg per dose every eight hours and acetaminophen 650 mg every six hours if taken together, assuming normal kidney and liver functions,” according to Dr. Massachi.

The standard dosage for over-the-counter ibuprofen is 200-400 mg every six hours. Adults should not take more than an absolute maximum of 3200 mg of ibuprofen per day. Given the potential for adverse effects with higher doses in many patient populations, patients should take the smallest dosage needed to alleviate pain. Patients should start with lower doses, achieving doses no greater than 1200 mg per day, prior to pushing doses to the absolute maximum daily dose of 3200 mg per day.  

Acetaminophen is typically available in strengths of 325-650 mg. A single dose is usually two 325 mg pills taken every six hours. The maximum amount of acetaminophen is no more than 1000 mg at one time or 3000 mg within 24 hours. In rare scenarios, a healthcare professional may advise a patient it is safe to take up to 4000 mg of acetaminophen in 24 hours. Do not use more than the recommended amount of acetaminophen, especially for prolonged periods of time and if not under the advice of a healthcare professional because it can be harmful to the liver.

Always ask a healthcare professional, such as a doctor or pharmacist, if you’re ever unsure how much medicine to take. They can also help you determine which other OTC products may include “hidden” similar ingredients.

Side effects of ibuprofen and acetaminophen

It is safe to take these two OTC pain relievers together in the recommended doses. Both pain relievers also come with side effects, and they can be harmful in cases of overdose.

Side effects of ibuprofen

  • Gas or bloating
  • Diarrhea
  • Constipation
  • Ringing of the ears
  • Dizziness
  • Nervousness
  • Increased blood pressure

Side effects of acetaminophen

  • Nausea
  • Headache or lightheadedness
  • Trouble urinating
  • Dark stool
  • Itching

Rare but serious adverse events of ibuprofen and acetaminophen include allergic reactions (rash, hives, swelling), hoarseness, difficulty breathing or swallowing, and chest pain. Too much ibuprofen can cause gastrointestinal bleeding, and it can worsen stomach ulcers. Liver damage may occur in the overuse of acetaminophen. These symptoms require medical attention. You should call 911 or seek out an emergency department as soon as possible.

Which is safer: ibuprofen or acetaminophen? 

“One isn’t safer than the other,” says Dr. Massachi. “They both have their own issues and potential for side effects and abuse and must be taken with caution and in appropriate quantities to ensure they are effective while also being non-hazardous. But one isn’t more effective than the other per se, and choosing which drug to take should align with the patient’s symptoms (e.g., fever versus joint pain).”

Mixing OTC pain relievers

Make sure you safely combine OTC pain relievers to avoid complications.

Ibuprofen is an NSAID and should not be combined with other NSAIDs. NSAIDs use the same mechanism in the body and can lead to overdose and severe side effects when combined.

Acetaminophen is not an NSAID and can be safely mixed with NSAIDs such as Advil, Motrin, Aspirin, or Aleve (naproxen). When combining medications, only take the recommended dosages.

Be mindful of OTC products that may include NSAIDs and/or acetaminophen as combination formulations for cough and cold symptoms or sleep assistance, as examples. Always ask a pharmacist or healthcare professional if you are unsure of the ingredients of any product. 

References